Your birth control might be causing your anxiety and/or depression..

Thankfully, there has been a lot of recent press and studies lately that have been highlighting this information and finally reaching the public.

One of the articles I’ve seen being shared recently on social media is one by Broadly/Vice (“Birth Control Can Make You Feel Terrible About Life, Study Finds.“). And it has helped reaffirm all of the symptoms from the months of hell I was put through.

I’ve been seeing my therapist for about a year now for depression and anxiety. A few months before I started seeing my therapist I began a new birth control (TriNessa -norgestimate and ethinyl estradiol) prescribed by my OBGYN for my acne.

Previously, I was on a generic birth control (Lutera/Aubra- Ethinylestradiol/levonorgestrel) for about two years for my bad periods and had no negative experiences with it.

I’ve had mild anxiety throughout my life with only certain periods of flare-ups. At the time I was prescribed the new birth control I was going through a lot and was clinically depressed.

I stayed on the new pill after my acne had disappeared and months after I was no longer depressed, yet my anxiety stayed with me and even got worse.

In fact it had gotten a lot worse. To the point where whenever I had PMS I would have severe panic attacks almost every day for a week. Additionally, I had the most tumultuous and uncontrollable mood-swings accompanied by stomach problems as soon it hit a week before my period.

I thought something was wrong with me.

I talked to my therapist about coping with anxiety. I even googled symptoms.

It wasn’t until I found a review site for medications that my symptoms matched exactly what was described in the comments from other women who had been taking the norgestimate and ethinyl estradiol pill I was on.

“Anxiety, mood changes, depression, stomach problems, change in vision (!)”

I had all of the above and related to the horror stories described in the comments. I couldn’t believe that all of the agony I had been going through for months, interfering with my work and personal life was from the birth control I was prescribed.

I would not recommend doing what I did and that is why I am writing this.

Please go see your doctor to change your birth control method right away if it is not working for you.

I did exactly the opposite and waited it out for a month by going cold turkey off the TriNessa pill.

Which had even worse effects on my body that were withdrawal symptoms that mimicked pregnancy symptoms.

Don’t put your body through the hormonal rollercoaster that I did. Please see someone ASAP if you think your birth control might be ruining your life.

Eventually I ended up having to go to Planned Parenthood to get a new prescription. Apparently the new pill I was put on had extremely high levels of estrogen, hence why it had all the adverse effects for me. The OBGYN there prescribed me the original pill I had been taking for two years.

I’ve been on the old pill now for a few months and have never felt more thankful to be back to my normal self and inhabit my own body again without any panic attacks.

I am still not looking forward to the day when I choose to stop taking birth control, but I know the transition from this pill will be much easier than from the wrong one I taking.

If you suspect that any mental or emotional problems might be linked to birth control, you’re not alone.

 


Featured Image from Laura Callaghan Illustration

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s